Alert archive / Colorado / Blowing Dust Warnings in 2021
Blowing Dust Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this blowing dust warning at Jan 15, 2021, 10:04 AM MST for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 2021, 10:04 AM MST (17:04 UTC)
- Expired
- Jan 15, 2021, 2:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 11:42 AM MST | NON-TSTM WND GST 63 | 3 S Cedar Point, CO | MESONET STATION CO066 SH-86 CEDAR POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 119 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 741 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS75 KBOU 151704 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1004 AM MST Fri Jan 15 2021 COZ046-047-049-160000- /O.NEW.KBOU.DU.W.0001.210115T1704Z-210115T2100Z/ /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Akron, Cope, Last Chance, and Otis 1004 AM MST Fri Jan 15 2021 ...BLOWING DUST WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...For the High Wind Warning, north winds 30 to 40 mph with gusts up to 70 mph. For the Blowing Dust Warning, visibility less than one quarter mile in blowing dust. * WHERE...Eastern Elbert and Northern Lincoln Counties, Southern Lincoln County and Washington County. * WHEN...For the High Wind Warning, until 5 PM MST this afternoon. For the Blowing Dust Warning, until 2 PM MST this afternoon. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ042-044-048-050-051-160000- /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ Northeast Weld County-Morgan County-Logan County-Sedgwick County- Phillips County- Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 1004 AM MST Fri Jan 15 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph. * WHERE...Northeast Weld County, Phillips County, Sedgwick County, Morgan County and Logan County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
2 follow-up statements
654 WWUS75 KBOU 152004 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 104 PM MST Fri Jan 15 2021 COZ046-047-049-160000- /O.CON.KBOU.DU.W.0001.000000T0000Z-210115T2100Z/ /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Akron, Cope, Last Chance, and Otis 104 PM MST Fri Jan 15 2021 ...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...For the High Wind Warning, north winds 35 to 45 mph with gusts up to 65 mph. For the Blowing Dust Warning, visibility less than one quarter mile in blowing dust. * WHERE...Eastern Elbert and Northern Lincoln Counties, Southern Lincoln County and Washington County. * WHEN...For the High Wind Warning, until 5 PM MST this afternoon. For the Blowing Dust Warning, until 2 PM MST this afternoon. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ042-044-048-050-051-160000- /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ Northeast Weld County-Morgan County-Logan County-Sedgwick County- Phillips County- Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 104 PM MST Fri Jan 15 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Northeast Weld County, Phillips County, Sedgwick County, Morgan County and Logan County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
386 WWUS75 KBOU 152056 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 156 PM MST Fri Jan 15 2021 COZ046-047-049-160000- /O.EXP.KBOU.DU.W.0001.000000T0000Z-210115T2100Z/ /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, Punkin Center, Akron, Cope, Last Chance, and Otis 156 PM MST Fri Jan 15 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...BLOWING DUST WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Eastern Elbert and Northern Lincoln Counties, Southern Lincoln County and Washington County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. A few areas of blowing dust will be possible, but the threat for widespread blowing dust and reduced visibilites has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$ COZ042-044-048-050-051-160000- /O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/ Northeast Weld County-Morgan County-Logan County-Sedgwick County- Phillips County- Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 156 PM MST Fri Jan 15 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Northeast Weld County, Phillips County, Sedgwick County, Morgan County and Logan County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong winds may lead to property damage. Hazardous driving conditions due to powerful cross winds will pose a serious risk for drivers, especially for light weight and high profile vehicles. Loose outdoor items should be brought inside or secured properly. && $$
What forecasters said that day
The local office's own words before this blowing dust warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this blowing dust warning went out at Jan 15, 9:45 AM MST, 19 minutes earlier.
Area forecast discussion, Jan 15, 9:45 AM MST, 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 945 AM MST Fri Jan 15 2021 .UPDATE... Issued at 944 AM MST Fri Jan 15 2021 Very strong north-northwesterly winds continue to blow over the eastern 2/3rds of the plains this morning. There are have a number of 60 plus mph gusts noted. Satellite pictures are showing some upper level cloudiness moving in from the north and northwest. Models show the strong north-northwesterly flow aloft to decrease over the CWA starting this afternoon and continuing this evening. Will continue the High Wind and Red Flag Warnings for the plains for this afternoon through 00Z. && .SHORT TERM...(Today and tonight) Issued at 430 AM MST Fri Jan 15 2021 Strong NNW flow aloft will remain over the area today, with a continuation of very windy conditions, across the higher terrain and plains. Winds early this morning have been gusting, from 60 to 80 mph above 11000 ft, with a few gusts of 50 to 60 mph over portions of the far nern plains. Cross-sections show the best potential for high winds this morning as an area of mid level descent resides over the area. For the higher terrain, the strongest winds will stay mostly above 11000 feet with a few gusts up to 80 mph thru late morning. However, some of the stronger winds may briefly mix down, into the higher foothills, with a few gusts to 70 mph. Across the plains, winds just above the boundary layer are forecast to be in the 50-55 kt range thru midday and then slowly decrease thru the aftn. Thus as mixing occurs, later this morning, should see gusts from 55 to 70 mph thru early aftn. In addition, there will probably be some blowing dust as well over the far ern plains. As for highs, readings will range from 45 to 50 near the foothills with 35 to 40 over the far ern plains. For tonight, winds will quickly subside early this evening as a weak upper level trough approaches from the northwest. This trough will bring a chc of snow to the nrn mtns late tonight, mainly after 09z. .LONG TERM...(Saturday through Thursday) Issued at 430 AM MST Fri Jan 15 2021 Through this weekend we'll have continued northwest flow aloft with a few weak embedded short wave troughs. This flow will eventually weaken as a low develops to our west or southwest by midweek. A ribbon of lift will pass over the area Saturday morning, bringing a good chance of light snow to the mountains. We expect a bit more wind and mostly virga on the plains, though a few flurries are possible. By late afternoon the clouds should be starting to break up, though a shallow moisture layer should remain upstream of the Front Range with some very light snow continuing over the ridges into Saturday night. There's a decent shot of cold air across the plains that quickly comes and goes. With enough wind to limit the cooling, we just lowered the low temperatures a few degrees for Sunday morning. Behind this wave on Sunday, there's warm advection aloft and subsidence but the flow stays strong for a while, and a northerly jet streak passes over, creating potential for an amplified mountain wave again. It's not a real convincing setup, and the mountaintop level flow is not that strong, but this should result in some increase in the winds over the mountains and east slopes. Warming on the plains may be limited by high clouds associated with the jet and the mountain wave. There's another shortwave and cold front Monday, which will bring another chance of light snow mainly to the mountains. What happens after that gets more complex as another shortwave is close enough to get split and carve out a low west or southwest of us about Tuesday. There's yet another shortwave that looks to pass north of us about Wednesday. If these waves are properly positioned in the models, this leaves us sitting in the middle of a complex pattern. It should be cooler with fronts Tuesday and probably again Thursday. We could get snow with the Tuesday front/trough. Then there's a threat of weak lift from a developing deformation zone ahead of the low that could linger through the middle of the week. This will likely be southwest of our area, but it could potentially cover the central mountains, and this could slow the end of any post-frontal upslope snow Monday night into Tuesday. Right now it looks like the upper level forcing on Thursday will be mainly northeast and southwest of us, but there should be some kind of front on the plains again, so there's potential for a little lift and/or upslope. In all of this, the low levels on the plains look to remain pretty dry so the only significant chance of snow we'll be showing is behind the trough late Monday and early Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 944 AM MST Fri Jan 15 2021 The LLWAS sensors at DIA are just now starting to show a bit of an increase to the northerly winds at the airport. Not totally certain if the strong winds advertised in the current TAF will be blowing at 17Z. May adjust that an hour later with current data in mind. && .FIRE WEATHER... Issued at 944 AM MST Fri Jan 15 2021 Current conditions indicate very strong winds blowing over the eastern plains at this time. Strong northerly winds will blow today with gusts over 60 mph across the eastern plains. In addition to this, relative humidities are expected to fall to 13 to 20 percent. This will lead to Red Flag conditions over the eastern plains. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 5 PM MST this afternoon for COZ042-044- 046>051. Red Flag Warning until 5 PM MST this afternoon for COZ242-244- 246>251. && UPDATE.........RJK SHORT TERM.....RPK LONG TERM......Gimmestad AVIATION.......RJK FIRE WEATHER...RJK/RPK
Hazardous weather outlook, Jan 15, 5:23 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 523 AM MST Fri Jan 15 2021 COZ030>051-161230- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 523 AM MST Fri Jan 15 2021 ...High Wind Warning for the eastern plains through late this afternoon... ...Red Flag Warning for the eastern plains late this morning through late afternoon... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Very windy conditions will continue across northeast Colorado through this afternoon. The strongest winds will be along and east of a line from Briggsdale to Limon and near the Wyoming border. Wind gusts from 55 to 70 mph will occur in some areas. The strong winds will blow unsecured objects around. Tree limbs could be blown down and a few power outages may result. Travel will be difficult for high profile vehicles. The strong winds are expected to slowly decrease this afternoon. In addition, critical fire danger will exist over the eastern plains, due to the high winds and low humidity levels. Over the higher terrain, very windy conditions will occur this morning, with gusts from 60 to 80 mph above 11000 feet. A few gusts from 60 to 70 mph may also occur in the foothills. Wind speeds should decrease by midday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow is likely in the higher mountains early Saturday. It will still be windy over the ridges and east slopes and on the northeast plains, but not as much as on Friday. On Sunday, the winds will be even lighter on the plains, but it will still be windy in the Front Range mountains and foothills. A series of weak weather systems will move through next week. There will be occasional light snow in the mountains. The greatest chance of snow for the plains will be Monday night into Tuesday morning, when light snow is possible, mainly near the mountains. Temperatures will remain seasonally cool through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but wind reports will be appreciated. RPK/Gimmestad
Nearby
Blowing Dust Warnings in Colorado, 2021Every blowing dust warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.